Hail, Roger Mills
- When
- August 23, 3:46 PM CST
- Where
- Roger Mills County, 1.38 mi S of Reydon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.630, -99.920
An line of storms extended up from west Texas into wester Oklahoma as a shortwave moved through on the evening of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An line of storms extended up from west Texas into wester Oklahoma as a shortwave moved through on the evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:03 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 303 PM CDT TUE AUG 23 2016 .DISCUSSION... A challenging pattern to forecast continues with regard to timing and coverage of precipitation chances. Our best success has been identifying waves in southwesterly mean flow via Water Vapor loop and adjusting based on other observational data. Short term model guidance has been reasonable, although some timing issues have been noted with these small difficult to resolve shortwave troughs. One of the more significant wave seems to be fairly well resolved in the latest guidance. Later this afternoon through early evening there should be a window for diurnally driven isolated to scattered thunderstorms primarily across the northwest portion of the area. This is supported by most CAMs. There is some discrepancy in guidance with timing and magnitude of the brief period of subsidence in the wake of this first shortwave trough but we have attempted to add more spatial/temporal detail into the night. The most likely scenario is for storms to initiate near a weak confluence zone roughly along line from roughly Woodward to Alva and move east. The combination of warming mid levels and subsidence as mid level ridging briefly builds in later this evening should limit longevity of storms. So there is some question how far east they will move or at least how numerous they will be into north-central Oklahoma late this evening and early tonight. Latest surface obs show upper 60 to low 70 degree dew points across the western portion of the area where satellite has shown a clearing trend and developing cumulus field. The greatest depth with cumulus is over the southern Texas Panhandle and west Central Texas and this should be where an increase in convection will be most notable later this afternoon. Further northwest into our area, abundant low level moisture and diabatic heating have contributed to moderate MLCAPE values of at least 2,500 J/kg. Within a zone of weak low level confluence across the north, at least isolated convection should form later this afternoon. VWPs show respectable mid-level flow for August contributing to around 30 to 40 knots of deep layer shear into early evening, supporting organized/sustained storms. Later tonight, strengthening low level jet and ascent from another approaching shortwave should support showers and thunderstorms continuing northeastward from west central Texas into western north Texas and western Oklahoma. This activity will probably continue spreading northeast into north central Oklahoma throughout the early morning. Later in the day with diurnal heating of moist low levels, instability will increase and thunderstorms should become more numerous along and near a weak surface front that should be positioned over southwest Kansas and perhaps far northwest Oklahoma. Marginally severe storms will be possible given at least modest instability and anomalous westerly mid level flow for mid August contributing to around 30 knots 0-6km bulk shear. Through late Wednesday the southeastern upper high will retrograde to near the Mississippi River with building heights across the eastern part of the state. Continued mean troughing to our west with occasional shortwave troughs traversing the area will result in precipitation chances continuing into the weekend each day. Timing of individual waves of convection is difficult enough in the short term and becomes even more difficult later in the week through the weekend as spread in deterministic guidance grows with regard to timing and amplification of shortwaves. We kept low probabilities into next week but there seems to be less opportunity for forcing given the evolution of the synoptic pattern. Mean mid level height rises and relaxing flow aloft is seen in medium range guidance, but a moist and conditionally unstable atmosphere remains. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 93 71 92 / 10 20 20 20 Hobart OK 73 93 70 92 / 30 20 30 20 Wichita Falls TX 74 95 71 95 / 20 20 10 10 Gage OK 71 91 65 84 / 30 30 50 40 Ponca City OK 75 93 72 90 / 20 30 50 40 Durant OK 73 94 71 95 / 10 0 10 10 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 30/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1148 AM CDT TUE AUG 23 2016 OKZ004>048-050>052-TXZ083>090-241700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1148 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHERN OKLAHOMA THIS EVENING. LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM FREEDOM...TO CANTON TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM MUNDAY TEXAS... TO LAWTON TO NORMAN AND SHAWNEE. TIMING... THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF SEVERE THUNDERSTORMS...WILL BE FROM 4 PM UNTIL 10 PM. IMPACTS... THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH THE STRONGEST STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE. DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL INTO NORTHERN OKLAHOMA EARLY THIS AFTERNOON. A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS AS THEY MOVE THROUGH NORTHERN OKLAHOMA THIS AFTERNOON. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN KANSAS SOUTHWARD INTO NORTHWEST AND WESTERN OKLAHOMA AND THE TEXAS PANHANDLE. MODEST AMOUNTS OF INSTABILITY AND FAVORABLE WIND FIELDS WILL RESULT IN A FEW OF THESE STORM BECOMING SEVERE... PRODUCING STRONG GUSTY WINDS... LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF THE ACTIVITY IS EXPECTED TO WEAKEN AS WE GO THROUGH THE MID AND LATE EVENING HOURS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH NEXT MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND THURSDAY...PRIMARILY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 422 PM CDT TUE AUG 23 2016 OKZ014-232145- ROGER MILLS OK- 422 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS COUNTY UNTIL 445 PM CDT... AT 419 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 3 MILES EAST OF ALLISON TO NEAR MOBEETIE...MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS OVER 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3574 10000 3579 9974 3550 9975 3550 10000 TIME...MOT...LOC 2119Z 253DEG 23KT 3562 10004 3554 10038 BRB
The Altus AFB radar (KFDR), 165 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Six inches of water was inside a church building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647785, 647786, 647787, 647788, 647789, 647790, 647791.